Format

Send to

Choose Destination
Neuropsychopharmacology. 2014 May;39(6):1355-65. doi: 10.1038/npp.2013.331. Epub 2013 Nov 28.

Evidence for a role of transporter-mediated currents in the depletion of brain serotonin induced by serotonin transporter substrates.

Author information

1
Medicinal Chemistry Section, Intramural Research Program (IRP), NIDA, NIH, Baltimore, MD, USA.
2
Center for Physiology and Pharmacology, Institute of Pharmacology, Medical University Vienna, Vienna, Austria.
3
Neurochemistry Laboratory, Division of Neurotoxicology, National Center for Toxicological Research (NCTR), FDA, Jefferson, AR, USA.

Abstract

Serotonin (5-HT) transporter (SERT) substrates like fenfluramine and 3,4-methylenedioxymethamphetamine cause long-term depletion of brain 5-HT, while certain other substrates do not. The 5-HT deficits produced by SERT substrates are dependent upon transporter proteins, but the exact mechanisms responsible are unclear. Here, we compared the pharmacology of several SERT substrates: fenfluramine, d-fenfluramine, 1-(m-chlorophenyl)piperazine (mCPP) and 1-(m-trifluoromethylphenyl)piperainze (TFMPP), to establish relationships between acute drug mechanisms and the propensity for long-term 5-HT depletions. In vivo microdialysis was carried out in rat nucleus accumbens to examine acute 5-HT release and long-term depletion in the same subjects. In vitro assays were performed to measure efflux of [(3)H]5-HT in rat brain synaptosomes and transporter-mediated ionic currents in SERT-expressing Xenopus oocytes. When administered repeatedly to rats (6 mg/kg, i.p., four doses), all drugs produce large sustained elevations in extracellular 5-HT (>5-fold) with minimal effects on dopamine. Importantly, 2 weeks after dosing, only rats exposed to fenfluramine and d-fenfluramine display depletion of brain 5-HT. All test drugs evoke fluoxetine-sensitive efflux of [(3)H]5-HT from synaptosomes, but d-fenfluramine and its bioactive metabolite d-norfenfluramine induce significantly greater SERT-mediated currents than phenylpiperazines. Our data confirm that drug-induced 5-HT release probably does not mediate 5-HT depletion. However, the magnitude of transporter-mediated inward current may be a critical factor in the cascade of events leading to 5-HT deficits. This hypothesis warrants further study, especially given the growing popularity of designer drugs that target SERT.

PMID:
24287719
PMCID:
PMC3988539
DOI:
10.1038/npp.2013.331
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Nature Publishing Group Icon for PubMed Central
Loading ...
Support Center